Tornadoes · United States · Michigan · 2011
EF0 tornado, Temperance, Michigan, September 28, 2011
This EF0 tornado ran 0.1 miles across Monroe County on September 28, 2011, touching down at 3:46 PM EDT and reaching 50 yards wide. It killed nobody, and did $3,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- September 28, 2011
- Touchdown
- 3:46 PM EDT (19:46 UTC)
- Lifted
- 3:47 PM EDT (19:47 UTC)
- On the ground
- 1 minutes
- Path length
- 0.1 miles (0.1 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- County
- Monroe County
- Touchdown point
- 41.780, -83.561
- Lift-off point
- 41.781, -83.560
- Record number
- 1109281346-01
What the Weather Service recorded
A thunderstorm spawned a brief weak tornado over Monroe County.
A tornado was reported to have struck the Village Meadows Subdivision, causing minor damage to a garage roof and knocking over a wooden play structure.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 16:29 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the tornado touched down at Sep 28, 1:11 PM EDT, 2 hours 35 minutes earlier.
Area forecast discussion, Sep 28, 1:11 PM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
111 PM EDT WED SEP 28 2011
.AVIATION...
//DISCUSSION...
SHOWERS WILL BE INCREASING COVERAGE FROM MID AFTERNOON THROUGH
EVENING ASSOCIATED WITH YET ANOTHER SMALLER SCALE WAVE PIVOTING
AROUND THE LARGER UPPER LOW. THIS FORCING WILL BE ENHANCED BY
DAYTIME SURFACE HEATING BUT WHICH WILL ALSO HELP IMPROVE CEILING
BARELY INTO VFR. EXPECT THE BULK OF THE SHOWERS TO MOVE EAST OF
THE TERMINAL SITES AROUND MIDNIGHT AS THE UPPER LOW ACCELERATES
OUT OF SE MICHIGAN.
THE PASSAGE OF THE MAIN UPPER LOW TO OUR EAST OVERNIGHT WILL RESULT
IN A DECREASE IN THE MID AND HIGH CLOUDS. THIS WILL OPEN THE
MOIST BOUNDARY LAYER TO RADIATIONAL COOLING LEADING TO A LENGTHY
STRETCH OF IFR/LIFR FOG AND STRATUS THROUGH LATE THURSDAY MORNING
UNDER WEAK GRADIENT WIND FLOW.
//DTW THRESHOLD THREATS...
* LOW CONFIDENCE CEILING WILL RISE ABOVE 5000 FT DURING AFTERNOON
AND EVENING.
&&
.PREV DISCUSSION...ISSUED 1042 AM EDT WED SEP 28 2011
UPDATE...
EARLIER FORECAST UPDATE REFLECTS THE LATEST TRENDS IN SHOWER
ACTIVITY OVER SE MICHIGAN. THE CURRENT MINIMUM IN FORCING IS
EXPECTED TO INCREASE AGAIN DURING THE AFTERNOON AS ANOTHER SMALL
SCALE CIRCULATION PIVOTS FROM SOUTH TO NORTH THROUGH THE REGION.
THIS WAVE IS INDICATED NICELY IN WV SATELLITE IMAGERY OVER THE
OHIO VALLEY AND WILL BRING A NEW SURGE OF LOW TO MID LEVEL THETA-E
ADVECTION THAT WILL BE ENHANCED BY SURFACE HEATING. GIVEN THESE
INGREDIENTS, THE LIKELY FORECAST FOR SHOWERS IS MAINTAINED DURING
THE MID TO LATE AFTERNOON.
PREV DISCUSSION...ISSUED 359 AM EDT WED SEP 28 2011
SHORT TERM...TODAY
CENTER OF THE CLOSED UPPER LOW INCHING EVER SO SLOWLY EASTWARD ALONG
THE MICHIGAN/INDIANA BORDER EARLY THIS MORNING PER LATEST WATER
VAPOR/UPPER AIR ANALYSIS. POCKETS OF DEEPER MOISTURE ADVECTION
ENHANCED VIA THE PASSAGE OF WEAKER MID LEVEL ENERGY PIVOTING AROUND
THE EASTERN PERIPHERY OF THE PARENT LOW PROVIDING SUPPORT FOR NARROW
BANDS OF LIGHT/BRIEFLY MODERATE RAINFALL TO ARCH IN A CYCLONIC
NORTH-NORTHWESTERLY FASHION THROUGH SOUTHEAST MICHIGAN. THIS
FAVORABLE DOWNSTREAM POSITION WILL LEAVE THE AREA VULNERABLE FOR
ADDITIONAL SHOWER DEVELOPMENT THROUGH THE DAY.
PERSISTENT MASS CONVERGENCE AROUND THE LOW INTO AN ESTABLISHED STEEP
MID LEVEL LAPSE RATE ENVIRONMENT WILL SUPPORT SOME EXPANSION IN
COVERAGE FROM LATE MORNING INTO MID AFTERNOON PERIOD...WITH HIGHEST
CHANCES TOWARD THE SOUTHWEST. VERY LOW PROBABILITY EXISTS FOR A FEW
RUMBLES OF THUNDER TO EMERGE GIVEN THE MODEST CONVECTIVE INSTABILITY
IN PLACE AT THE 850-700 MB LEVEL...BUT WILL HOLD OFF ON A SPECIFIC
MENTION. THE RESTRICTED HEATING/MIXING POTENTIAL GIVEN THE
CLOUDS/SHOWERS WILL LIMIT THE THERMAL RESPONSE A BIT MORE TODAY.
THIS WILL PLACE HIGHS IN THE LOWER TO MIDDLE 60S RANGE...COOLEST
SOUTHWEST.
LONG TERM...
A SURFACE LOW WILL DEEPEN ACROSS THE NORTHERN GREAT LAKES ON
THURSDAY AS MIXING AND SOUTHERLY WINDS ALLOW TEMPERATURES OVER SE
MICHIGAN TO RISE INTO THE UPPER 60S TO NEAR 70 DEGREES. THE
ATTENDANT SURFACE LOW WILL HAVE PLENTY OF SUPPORT IN THE FORM OF LOW
LEVEL FGEN...VIGOROUS MID LEVEL FORCING FOR ASCENT ACROSS THE
FRONTAL ZONE...AND STRENGTHENING LEFT EXIT DYNAMICS. THE ARRIVAL OF
THE STRONGER FORCING ALOFT SUPPORT THE LATER (AFTERNOON) TIMING OF
THE COLD FRONT OF THE NAM AS OPPOSED TO THE QUICKER GLOBAL
MODELS...ESPECIALLY THE GFS. THE OFFICIAL FORECAST FOR THURSDAY
CAPTURES EXPECTATIONS WELL. THE ONLY CHANGE WAS TO LOWER POPS LATE
THURSDAY NIGHT INTO FRIDAY MORNING AS THE DRY SLOT WILL BE WORKING
ITS WAY ACROSS SE MI.
DEEP MOISTURE WILL ROTATE BACK INTO THE AREA ON FRIDAY MORNING
BEHIND THE SECONDARY COLD FRONT. WITH STEEPENING LOW LEVEL LAPSE
RATES AND MODEST FORCING ALOFT SHOWERS WILL BECOME INCREASINGLY
LIKELY THROUGH THE DAY...PARTICULARLY BY AFTERNOON AS THE NAM/GFS/EC
ALL ROTATE A DEFORMATION BAND ACROSS THE AREA ON THE BACK SIDE OF
THE LOW. HOWEVER...THE HEAVIEST OF THE PRECIP IS EXPECTED TO REMAIN
OFFSHORE AS IT WILL BE TIED TO THE STRONGER H85 FGEN. ON SATURDAY
MORNING THE THERMAL TROUGH WILL BE POSITIONED OVERHEAD WITH H850
TEMPS IN THE -2 TO -4C RANGE AT 12Z. THESE TEMPS WILL BE EFFECTIVELY
MIXED DOWN AS LOW LEVEL MOISTURE IS SCOURED OUT AND CLOUDS CLEAR OUT
FROM WEST TO EAST EARLY IN THE DAY. THIS WILL SUPPORT IN HIGHS
AROUND 50 IN THE THUMB TO THE THE MID 50S ACROSS THE SOUTH AND WEST.
HIGHS ACROSS THE THUMB WILL BE WORTH WATCHING AS THEY MAY REQUIRE
ANOTHER NUDGE DOWNWARD ON SATURDAY AS CONTINUED BRISK NW FLOW ACROSS
RECENTLY OVERTURNED WATERS COULD STUNT TEMPERATURES IN THE UPPER 40S
FOR SOME PLACES DESPITE INCREASED DIURNAL HEATING. ELSEWHERE...THE
INHERITED FORECAST FOR SATURDAY...NOTABLY WARMER THAN MUCH OF THE
GUIDANCE...LOOKS MORE THAN REASONABLE.
FROST IS POSSIBLE ON SATURDAY NIGHT BUT WILL STAY ON THE
CONSERVATIVE SITE FOR NOW GIVEN THE SENSITIVITY TO WINDS AND HIGH
CLOUDS WHICH MAY BE ENCROACHING ON A PORTION OF THE AREA BY THEN. A
DRY WEEKEND SHOULD BE EXPECTED WITH THE STRONG SURFACE HIGH
POSITIONED OVER THE AREA. TEMPERATURES WILL MODERATE TO NEAR 60
SUNDAY.
MARINE...
RELATIVELY QUIET CONDITIONS WILL EXIST ACROSS ALL MARINE AREAS
THROUGH TONIGHT AS A LARGE LOW PRESSURE SYSTEM SLOWLY MOVES ACROSS
THE REGION. THIS LOW WILL PROVIDE SCATTERED TO NUMEROUS SHOWERS
THROUGH THE PERIOD BEFORE EXITING EARLY THURSDAY. A STRONGER LOW
WILL DIVE SOUTHEAST INTO THE GREAT LAKES THURSDAY NIGHT AND FRIDAY.
SOUTHWEST WINDS WILL EMERGE ON THURSDAY IN ADVANCE OF THE ASSOCIATED
COLD FRONT. THIS FRONT WILL BRING A GOOD CHANCE OF RAIN DURING THE
EVENING PERIOD. MUCH COOLER AIR WRAPPING IN BEHIND THIS SYSTEM WILL
LEAD TO UNSETTLED CONDITIONS UNDER STRENGTHENING NORTHERLY WINDS
ACROSS ALL MARINE AREAS ON FRIDAY. THERE IS INCREASING POTENTIAL
FOR MUCH OF LAKE HURON TO SEE A PERIOD OF GALES FRIDAY AND FRIDAY
NIGHT. IN ADDITION...THE STRONG NORTHERLY WINDS MOVING OVER THE
LONG FETCH WILL RESULT IN SIGNIFICANT WAVE HEIGHT GROWTH OVER
SOUTHERN LAKE HURON THROUGH SATURDAY.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...
GALE WATCH...LHZ361-LHZ362-LHZ363-LHZ421-LHZ441-LHZ442-LHZ443-
LHZ462-LHZ463-LHZ464...FROM 8 AM FRIDAY TO 6 AM SATURDAY.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&
AVIATION.....BT
UPDATE.......BT
SHORT TERM...MR
LONG TERM....JVC
MARINE.......MR
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).Hazardous weather outlook, Sep 28, 4:15 AM EDT, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 415 AM EDT WED SEP 28 2011 MIZ047>049-053>055-060>063-068>070-075-076-082-083-290815- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 415 AM EDT WED SEP 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY FROST IS POSSIBLE ON SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. LHZ361>363-421-441>443-462>464-290815- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 415 AM EDT WED SEP 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A GALE WATCH IS IN EFFECT. PLEASE REFER TO THE LATEST MARINE FORECAST FOR MORE DETAILS. GALES ARE POSSIBLE ACROSS LAKE HURON AND THE OUTER SAGINAW BAY FROM FRIDAY MORNING THROUGH LATE FRIDAY NIGHT AS A STRONG LOW PRESSURE SYSTEM TRACKS ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. LCZ422-423-460-LEZ444-LHZ422-290815- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- 415 AM EDT WED SEP 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WINDS WILL GUST IN EXCESS OF 20 KNOTS ON FRIDAY AS A STRONG LOW PRESSURE SYSTEM TRACKS ACROSS THE AREA. SMALL CRAFT ADVISORIES WILL LIKELY BE REQUIRED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. 99 YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Detroit, MI (KDTX), 12:00Z
7.8 hours before the tornado, 105 km from the path. September 28, 2011.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -24 J/kg
- Surface CAPE
- 43 J/kg
- Mixed-layer LCL
- 731 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.1 K/km
Detroit, MI (KDTX), 00:00Z
4.2 hours after it, 105 km from the path. September 29, 2011.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -16 J/kg
- Surface CAPE
- 216 J/kg
- Mixed-layer LCL
- 738 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.0 K/km
The radar
The Detroit radar (KDTX), 103 km away, was scanning. The volume nearest the touchdown began at 19:45 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 19:40 UTC | TORNADO | 1 Ne Temperance | Monroe, MI | MINOR DAMAGE TO GARAGE ROOF IN VILLAGE MEADOWS SUBDIVISION. A WOODEN PLAY STRUCTURE ALSO BLEW OVER AND SUSTAINED MINOR DAMAGE. RATED EF0 WITH ESTIMATED WINDS OF 60 MPH. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2011 tornado in MichiganEvery tornado in Michigan since 1950Warnings in force in Michigan nowThe forecast where you are
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.